Osmania Medical College & Osmania Hospital

Afzalgunj

Osmania Medical College & Osmania Hospital

Afzalgunj

Time filter

Source Type

PubMed | Osmania Medical College & Osmania Hospital
Type: | Journal: The Journal of the Association of Physicians of India | Year: 2010

Dye containing paraphenylene diamine is not an uncommon cause of renal failure in South India. However, there are very few published reports on renal lesions associated with hair dye ingestion.We studied 30 consecutive cases (24 males and 6 females) of hair dye induced renal failure seen at our department. All the patients were aged between 18 to 40 years (26.9 +/- 4.95 years).The quantity of dye consumed ranged between 50-100 ml (79.5 +/- 22.45). All patients presented with oliguria and fluid overload. Dyspnea was seen in 24 (80%) while 10 (33.33%) had hypertension. Encephalopathy and seizures were seen in 10 (33.3%). None of the patients had evidence of hemolysis, hematological abnormalities or skin rash. Three patients had elevated SGPT (340 IU/l) which returned to base line after 2 weeks while creatinine phosphokinase (CPK) was elevated in 6(20%) patients. The oliguric phase lasted from 1 to 3 weeks and serum creatinine normalized in 21 (70%) patients. Renal biopsy done in 15 patients (done antemortem in 10 and postmortem in 5) showed evidence of acute tubular necrosis (ATN) in 8, acute interstitial nephritis (AIN) in 7 patients. All patients received dialytic support. Eight (26.6%) patients succumbed.Hair dye is an unusual but important cause of acute kidney injury. The commonest renal lesions are acute tubulointerstitial damage. Respiratory and hemodynamic supportive therapy is essential for recovery.

Loading Osmania Medical College & Osmania Hospital collaborators
Loading Osmania Medical College & Osmania Hospital collaborators